The over-the-counter is widely perceived as mild when taken at the recommended dose. But scientists are becoming increasingly sceptical of the side effects that may result from prolonged use, such as internal bleeding. Health bodies also warn that mixing the drug with certain drinks that contain ethanol, could have potentially fatal outcomes.
According to the association Alcohol Change, the UK consistently ranks the highest for binge drinking compared to other countries.
But ethanol, the active ingredient in alcohol, can cause potentially lethal damage to the liver when combined with paracetamol, warns the health watchdog Drugs. The chemical can be found in certain foods too, generally in smaller concentrations.
It explains: “This can cause a serious side effect that affects your liver.”
“Call your doctor immediately if your experience a fever, chills, joint pain or swelling, excessive tiredness or weakness, unusual bleeding or bruising, skin rash or itching, loss of appetite, nausea, vomiting, or yellowing of the skin or the whites of your eyes.”
According to one paper published in the British Journal of Clinical Pharmacology, reports of hepatoxicity of paracetamol is increasing in chronic alcoholics.
The authors explained: “These individuals not only carry an increased risk of severe and fatal liver damage after acute overdosage, but that similar serious liver damage may also occur with ‘therapeutic’ use.”
Elsewhere in the paper, the team note it is difficult to accept that a single and repeated daily dose of as little as one to three grams of paracetamol could cause severe and fatal liver damage in alcoholics.
They explain between five to eight percent of a therapeutic dose of paracetamol is normally converted to toxic metabolites.
Foods that interfere with the absorption of paracetamol may also include those high in pectin, carbohydrates, and many types of cruciferous vegetables, such as broccoli, Brussel sprouts, cabbage.
What’s more, hibiscus tea can also reduce the effectiveness of the drug, according to the healthy body Kaiser Permanente.
In one small study, it was established that hibiscus tea decreased levels of acetaminophen specifically when the drug was taken after the tea.
It wasn’t entirely clear, however, if the decreases were clinically significant.
Published at Fri, 07 Jan 2022 16:48:00 +0000